Heart abnormalities were detected in some adolescents months after COVID-19 vaccination, according to a study.
Researchers at Seattle Children’s Hospital reviewed cases of patients younger than 18 who went to the hospital with chest pain and elevated serum troponin levels, two key markers of heart inflammation, within a week of getting a second dose of Pfizer’s COVID-19 vaccine.
While 35 patients fit the criteria, 19 were excluded for various reasons, including receiving care in another state after the initial visit. Cardiac imaging of the remaining 16 patients, performed three to eight months after they were first examined, showed 11 had persistent late gadolinium enhancement, a heart abnormality, though at lower levels than months earlier.
The follow-up imaging also revealed abnormal global longitudinal strain, a measure of heart function, in three-quarters of the patients, with little change from the initial examinations, as well as “significantly improved” measures of blood pumping and no detected regional wall motion issues, another abnormality.
Researchers said that while symptoms “were transient and most patients appeared to respond to treatment,” the study showed a “persistence of abnormal findings,” noting that late gadolinium enhancement is known as an indicator of heart injury and is associated with a worse prognosis in patients with typical myocarditis.
The findings “rais[e] concerns for potential longer-term effects,” they wrote, adding that they plan to repeat imaging at one year after the vaccine to assess whether problems are still present.
Read More: Heart Issues Detected Months After COVID-19 Vaccination: Study